March 24, 1993

Understanding Consequences of Concurrent Therapies

Author Affiliations

From the Center for Drug Evaluation and Research, Food and Drug Administration, Rockville, Md.

JAMA. 1993;269(12):1550-1552. doi:10.1001/jama.1993.03500120088033

In 1989, the occurrence of a rare, life-threatening ventricular arrhythmia (torsades de pointes) in an otherwise healthy young woman led alert clinicians at the Naval Hospital in Bethesda, Md, to consider the possibility that the patient's near-fatal arrhythmia was triggered by a drug-drug interaction involving her antihistamine (terfenadine) and her antifungal (ketoconazole) medications.1 Consulting clinical pharmacologists from the Uniformed Services University of the Health Sciences and the US Food and Drug Administration (FDA) suggested that ketoconazole inhibited the oxidative metabolism of terfenadine. Analysis of blood samples revealed that the patient had high levels of unmetabolized terfenadine, a compound not usually detectable in blood because it is metabolized so quickly. Review of reports to the FDA's spontaneous reporting system revealed that among additional cases of torsades de pointes in patients receiving terfenadine, many were also receiving ketoconazole. This evidence led the FDA to ask Marion Merrill Dow, Kansas City, Mo,